Jump to content
Search In
  • More options...
Find results that contain...
Find results in...
Tommyhoney

Anxious About New Med

Recommended Posts

Hi all,

I don't post very often, but watch and learn daily (thanks for that)

I saw my doc last week, and he wants me to try a couple new meds. Propranolol & Effexor. I am very freaky about medications (not a good way to be w/POTS I know) and haven't taken a beta blocker before.

I am going to start with the Propranolol and give it awhile before starting the other- to isolate any side effects I may have- I just can't get myself to take the first one. If anyone has experience with this med or the combination, if you could please let me know about it I would very much appreciate it.

Feeling terrible from the trip to doctor, so maybe less capable of working up the courage to deal with it. erghhh.

Thanks to everyone for being here.

Tommy

Share this post


Link to post
Share on other sites

Tommy,

Propranolol has been the most wonderful drug for me. It stops that rapid, heart-beating-out-of-my-chest feeling, it stops my rapid acceleration of HR and BP (I go hypertensive) and stops the tremor and shaking. It seems to be most effective in the Hyperadrenergic response POTS types. It is short acting and I take a baby dose: 20mg once a day, in the morning. It has worn off by night time, but I generally don't need it then anyway. I could tell an immediate difference and since I only take it once a day, I don't have to taper on or off. It can make you tired in higher doses, it can also create insomnia due to it's effect on melatonin. BUT, it has done the opposite for me; I can now stay upright longer without getting tired and winded and I sleep better since I supplement my melatonin at bedtime. You won't know how it effects you until you try it. Keep us posted!

Share this post


Link to post
Share on other sites

Hi Tommy,

I haven't had the first med before, but I did try the Effexor. It wasn't good. Caused a lot of problems for me. I have to say I am very sensitive to meds; just because this wasn't a good choice for me doesn't mean it won't be for you.

Good luck,

Angela

Share this post


Link to post
Share on other sites

Oh, Thanks for the input, ya'll-

@ Firewatcher- glad it's wonderful for you- does it make you drowsy? I guess that's my deal, I don't even take anything for pain because I'm so loopy all the time anyway, from the dys. that I hate to think I'd be even more "useless"

Share this post


Link to post
Share on other sites
Oh, Thanks for the input, ya'll-

@ Firewatcher- glad it's wonderful for you- does it make you drowsy? I guess that's my deal, I don't even take anything for pain because I'm so loopy all the time anyway, from the dys. that I hate to think I'd be even more "useless"

No it does not make me drowsy at all. Again, I'm on a tiny dose...one so small it should not even make a difference, but it does. What dose does your doc want you on? I'd quarter it and start there.

Share this post


Link to post
Share on other sites

umm. 10 mg twice a day, also I take Clonazepam 1-2 mg at bedtime, that's the only med I've been faithful to (helps my sleep) since diag'd in Jan 2008.

Share this post


Link to post
Share on other sites

it might also help to know that propranolol, (also known as Inderal, it's brand name) is very short acting such that, if it doesn't end up being a good match for you, it will be out of your system within a matter of hours. i took a small dose of it myself years ago - in combination w/ other meds - and only stopped due to progression/ changes in my illness/ body, not b/c i was having any trouble w/ the med. i was actually tested on it - and then kept on it - while an inpatient research patient at vanderbilt years back (as part of a medication trial); on its own it didn't do well for me as it dropped my blood pressure too much (and thus increased my full-out syncope) but in combination with midodrine it was great for me for a period of time (b/c it helped lower my heart rate while the midodrine helped raise my blood pressure).

hope this helps,

:) melissa

p.s. i never had any increased fatigue while on the inderal/ propranolol. no side effects/ problems for me at all other than my not being able to tolerate it (specifically its hypotensive effect) without also having the midodrine/ vasoconstrictor on board. my dosing was similar to your but more frequent; i took 10mg every 4-4.5 hours - the same as my midodrine - b/c the med only lasts about that long.

Share this post


Link to post
Share on other sites

Tommy-

I tried Effexor before and it made me more anxious. I was grinding my teeth, white knuckling the steering wheel, had facial tremors and was waking up in the middle of the night with a racing heart. My doc took me off of it after a few months. Withdrawl from that is not so fun either. I think it's because Effexor works on serotonin and norepinephrine levels. I dont think I need any more of the noreph in my system! All you can do is try. Most of us know right away that something is not going to work as soon as we take it! Trust your gut...you're the only one living in that body so dont let anyone tell you what you know isnt right!

KC

Share this post


Link to post
Share on other sites

I too am a huge huge fan of propranolol. I am so thankful for propranolol everyday that I am able to walk around, go to my job, and basically function again, in ways I couldn't prior to propranolol. But it is important to note not everyone does well on beta blockers. I take a very very small dose (5mg) and it still works for me. i was initially prescribed 30mg at a time, and it near knocked me on my arse.

As for effexor, I can't believe I survived my experience with that drug. I took one starter dose of the drug, and had by far the most serious symptoms I have had yet with this illness. It was horrible. Others do claim to do well with Effexor, but I do have to encourage you to do some research online about the stories of stopping Effexor. After reading those stories, I became very thankful that my body majorly rejected it the way that it did. There are hundreds, thousands, of stories of people who wish they had never started Effexor. You should read some of the insights online so you can make an informed decision. I know my doctor didn't share with me those side effects when I was prescribed Effexor, and it sounds like a lot of other people were really pissed that their doctors hadn't either.

Share this post


Link to post
Share on other sites

pristiq which is very much like effexor, Raised my HR too much. Otherwise I loved it for depression and anxeity.

Share this post


Link to post
Share on other sites

Thanks again for all the knowledge & advice....So I took 1/2 the does of propranolol (.5mg) about 5 hours ago. Did notice less fatigue after shower etc...but increased postprandial hypotension, and now I'm FREEZING (not sure if it's the freezing I get periodically anyway, or from BP tanking) and dizzy. Hmph.

I'm re-thinking the effexor, and considering going back to the Celexa for the antidepressant part. Whichever would be in very low dose, since it's not to treat depression. I will wait and call phys. on Monday for that one. I was on Cymbalta low dose for a few weeks last year- what a nightmare that was for me....so the effexor, the more I read doesn't sound like it will be a good fit. At least I know what to expect from Celexa.

Thanks again for all replies. This med stuff drives me crazy.

Tommy

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...